Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 63, NWS Phoenix, AZ

July 30, 2005Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 30, 2005, 4:48 PM MST for Maricopa County, Arizona. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2005, 4:48 PM MST (23:48 UTC)
Expired
Jul 30, 2005, 5:45 PM MST
In force
57 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 127 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2005-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 890 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2005-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
890 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1540 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 302349
SVRPSR
AZC013-310045-
/O.NEW.KPSR.SV.W.0063.050730T2348Z-050731T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
448 PM MST SAT JUL 30 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA 
  THIS INCLUDES THE CITY OF WICKENBURG WEST TO AGUILA

* UNTIL 545 PM MST

* AT 442 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS 
  IN EXCESS OF 60 MPH.  THESE STORMS WERE BUILDING TOWARD WICKENBURG
  AND VICINITY...AND TOWARD THE TOWN OF AGUILA AT 5 MPH. EXTREMELY
  HEAVY RAIN IS ALSO POSSIBLE.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MORRISTOWN AND AGUILA.

DENSE BLOWING DUST IS POSSIBLE WITH THIS SEVERE STORM. VISIBILITIES
MAY BE REDUCED AT TIMES TO NEAR ZERO...MAKING FOR VERY DANGEROUS
DRIVING CONDITIONS. BE SURE TO SLOW DOWN IF DENSE BLOWING DUST IS
ENCOUNTERED AND LEAVE PLENTY OF ROOM BETWEEN YOU AND THE CAR AHEAD OF
YOU.

LAT...LON 3380 11263 3402 11252 3404 11321 3381 11319

$$

HV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:15 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 30, 3:15 PM MST, 1 hour 33 minutes before
AZZ020>028-CAZ030>033-310600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
315 PM MST SAT JUL 30 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
STRONG HIGH PRESSURE WILL REMAIN NEAR THE COLORADO-NEW MEXICO BORDER
THROUGH THE FIRST HALF OF NEXT WEEK...THEN WILL MOVE INTO THE FOUR
CORNERS AREA BY THE END OF NEXT WEEK. THIS WILL PROVIDE FOR AN
EASTERLY FLOW WITH ABUNDANT MOISTURE OVER OUR REGION THROUGH AT
LEAST THE END OF NEXT WEEK. EXPECT A GOOD CHANCE FOR AFTERNOON AND
EVENING THUNDERSTORMS TONIGHT AND SUNDAY AS A COUPLE OF WEAK WEATHER
DISTURBANCES MOVE SLOWLY WEST ACROSS NORTHWEST MEXICO AND SOUTHERN
ARIZONA. THE CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE NEXT WEEK. TEMPERATURES WILL BE NEAR NORMAL FOR LATE JULY
AND EARLY AUGUST.

&&

.DISCUSSION...
THE TRONG UPPER HIGH WILL REMAIN OVER THE CO/NM BORDER THROUGH MUCH
OF NEXT WEEK BEFORE MOVING TO THE 4 CORNERS BY FRI/SAT. THIS WILL
KEEP A MOIST E FLOW INTO OUR REGION...OF WHICH OUR AIRMASS IS
ALREADY VERY MOIST. CLOUDS OVER A PORTION OF SOUTH CENTRAL AZ TODAY
HAS HELD DOWN THUNDERSTORMS...BUT ARE PRODUCING SHOWERS. HOWEVER...A
PIECE OF AN INVERTED TROF OVER SOUTHERN AZ WILL BE PICKED UP BY THE
FLOW AROUND THE UPPER HIGH AND BE TAKEN NORTH UP THROUGH SOUTH
CENTRAL AZ TONIGHT/SUN...BASICALLY ALONG THE WESTERN EDGE OF THE
CURRENT AFTERNOON CLOUD SHIELD. THIS WILL HELP TO BRING MORE
DESTABILIZATION TO THE AIRMASS FOR THUNDERSTORM DEVELOPMENT OVER
SOUTH CENTRAL AZ. EASTERLY MID LEVEL FLOW AT 20 KTS OVER SOUTH
CENTRAL AZ WILL MOVE THE STORMS WESTWARD BUT THIS FLOW DECREASES AS
ITS GETS INTO SW AZ/SE CA WHERE IT IS VERY LIGHT. THE STRONGEST
DIVERGENCE ALOFT AND A 2 INCH P-WATER MOISTURE TONGUE IS LOCATED
OVER SW AZ...LOWER CO RIVER VALLEY...INTO SE CA TONIGHT...WITH
SURFACE DEW POINTS IN THE 70S IN SE CA. A SHORT WAVE TROF SEEN ON
WATER VAPOR PHOTOS IS MOVING E THROUGH SOUTHERN CA AND ACTING UPON
THE RICH AVILABLE MOISTURE. FLOW ALOFT IS VERY WEAK THUS WITH LITTLE
STORM MOVEMENT AND GOOD MOISTURE...SOME OF THE STORMS WILL BE
PRODUCING LOCALLY HEAVY RAINS.    THE AIRMASS WILL REMAIN MOIST THIS
COMING WEEK BUT BY MON/TUES/WED THIS PIECE OF THE INVERTED TROF WILL
BE WELL PAST OUR REGION SO OUR AREA SHOULD HAVE A DECREASED CHANCE
OF STORMS. BY LATE WED/THURS MODELS SHOW ANOTHER INVERTED TROF
ROTATING AROUND THE UPPER AND COMING THROUGH SOUTHERN AZ ALONG WITH
A MORE DIFLUENCE PATTERN ALOFT WHICH SHOULD BRING AN INCREASE TO THE
STORMS.

&&

.AVIATION...
DISCUSSION FOR 00Z TAFS. TAFS FOR KPHX...KIWA...KYUM...KIPL...AND
KBLH ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

DKS

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 30, 6:00 AM MST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
600 AM MST SAT JUL 30 2005

AZZ022-023-027-028-310200-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY-
600 AM MST SAT JUL 30 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF MARICOPA COUNTY
INCLUDING THE GREATER PHOENIX AREA AS WELL AS NORTHWEST AND NORTH
CENTRAL PINAL COUNTY...

.DAY ONE...TODAY

THERE WILL BE A GOOD CHANCE FOR LATE AFTERNOON AND EVENING
THUNDERSTORMS. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAIN...SMALL HAIL...STRONG STRAIGHT LINE WINDS...DENSE BLOWING
DUST...AND CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MAINLY LATE AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH
DAY...WITH THE BEST CHANCE ON SUNDAY AND AGAIN TOWARD THE END OF NEXT
WEEK. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...
SMALL HAIL...STRONG STRAIGHT LINE WINDS...DENSE BLOWING DUST...AND
CLOUD-TO-GROUND LIGHTNING.

SPOTTER ACTIVATION MAY BE REQUIRED.

AZZ024-310200-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
600 AM MST SAT JUL 30 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND
THE TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

THERE WILL BE A CHANCE FOR AFTERNOON AND EARLY EVENING THUNDERSTORMS.
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...SMALL
HAIL...STRONG STRAIGHT LINE WINDS...AND CLOUD-TO-GROUND LIGHTNING.

.DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY.
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...SMALL
HAIL...STRONG STRAIGHT LINE WINDS...AND CLOUD-TO-GROUND LIGHTNING.

SPOTTER ACTIVATION MAY BE REQUIRED.

AZZ021-026-310200-
SOUTHWEST DESERTS-WEST CENTRAL DESERTS-
600 AM MST SAT JUL 30 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST AND WEST-
CENTRAL ARIZONA DESERTS.

.DAY ONE...TODAY

THERE WILL BE A GOOD CHANCE FOR LATE AFTERNOON AND EVENING
THUNDERSTORMS. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAIN...STRONG STRAIGHT LINE WINDS...DENSE BLOWING SAND OR
DUST...AND CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MAINLY LATE AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
EACH DAY...WITH THE BEST CHANCE ON SUNDAY. STORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAIN...STRONG STRAIGHT LINE WINDS...DENSE
BLOWING SAND OR DUST...AND CLOUD-TO-GROUND LIGHTNING.

SPOTTER ACTIVATION MAY BE REQUIRED.

AZZ020-025-CAZ031-310200-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
YUMA/MARTINEZ LAKE AND VICINITY-
600 AM MST (600 AM PDT) SAT JUL 30 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO RIVER
VALLEY AND THE YUMA AREA.

.DAY ONE...TODAY

THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS.
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...STRONG
STRAIGHT LINE WINDS...DENSE BLOWING SAND OR DUST...SMALL HAIL...AND
CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE POSSIBLE
EACH DAY...WITH THE BEST CHANCE ON SUNDAY. STORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAIN...STRONG STRAIGHT LINE WINDS...DENSE
BLOWING SAND OR DUST...SMALL HAIL...AND CLOUD-TO-GROUND LIGHTNING.

SPOTTER ACTIVATION MAY BE REQUIRED.

CAZ032-033-310200-
IMPERIAL COUNTY-RIVERSIDE COUNTY/EASTERN DESERTS-
600 AM PDT SAT JUL 30 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR IMPERIAL COUNTY AND EASTERN
RIVERSIDE COUNTY.

.DAY ONE...TODAY

THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS.
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...STRONG
STRAIGHT LINE WINDS...DENSE BLOWING SAND OR DUST...SMALL HAIL...AND
CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE POSSIBLE
EACH DAY...WITH THE BEST CHANCE ON SUNDAY. STORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAIN...STRONG STRAIGHT LINE WINDS...
DENSE BLOWING SAND OR DUST...SMALL HAIL...AND CLOUD-TO-GROUND
LIGHTNING.

CAZ030-310200-
JOSHUA TREE NATIONAL PARK/JTNP/-
600 AM PDT SAT JUL 30 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL PARK.

.DAY ONE...TODAY

THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS.
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...STRONG
STRAIGHT LINE WINDS...SMALL HAIL...AND CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE POSSIBLE
EACH DAY. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...
STRONG STRAIGHT LINE WINDS...SMALL HAIL...AND CLOUD-TO-GROUND
LIGHTNING.

DG

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:38 PM MSTSevere Thunderstorm WarningPSRMaricopa, Yuma67 min
Jul 29, 6:42 PM MSTSevere Thunderstorm WarningPSRYuma33 min
Jul 30, 12:20 AM MSTSevere Thunderstorm WarningPSRLa Paz59 min
Jul 30, 12:20 AM MSTSevere Thunderstorm WarningPSRLa Paz55 min
Jul 30, 3:17 PM MSTSevere Thunderstorm WarningPSRLa Paz58 min
Jul 30, 4:12 PM MSTSevere Thunderstorm WarningPSRLa Paz63 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.